Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 425, NWS Norman, OK

August 12, 20124 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 12, 2012, 6:43 PM CDT for 4 counties in Oklahoma. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2012, 6:43 PM CDT (23:43 UTC)
Expired
Aug 12, 2012, 7:30 PM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Atoka County, OK, Bryan County, OK, Johnston County, OK, Marshall County, OK

The radar

The Norman radar (KTLX), 168 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 7:25 PM CDTTSTM WND DMGCalera, OKREPORTS OF MULTIPLE TREES AND POWER LINES DOWN ALONG WITH STRUCTURAL DAMAGE TO AT LEAST ONE HOME. TIME ESTIMATED FROM RADAR.
Aug 12, 7:30 PM CDTTSTM WND DMG5 Sw Durant, OKMANY TREES DAMAGED, POLE BARNS AND METAL BARNS DESTROYED, ROOF DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 3:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2012-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2012-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
792 J/kg
Mixed-layer CIN
-434 J/kg
Mixed-layer LCL
1708 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

963 
WUUS54 KOUN 122343
SVROUN
OKC005-013-069-095-130030-
/O.NEW.KOUN.SV.W.0425.120812T2343Z-120813T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
643 PM CDT SUN AUG 12 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHWESTERN ATOKA COUNTY IN SOUTHEAST OKLAHOMA...
  NORTHWESTERN BRYAN COUNTY IN SOUTHEAST OKLAHOMA...
  SOUTHEASTERN JOHNSTON COUNTY IN SOUTHEAST OKLAHOMA...
  NORTHEASTERN MARSHALL COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 730 PM CDT

* AT 639 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THE LEADING EDGE OF A LARGE SEVERE THUNDERSTORM CAPABLE OF 
  PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND DAMAGING 
  WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR 
  NIDA...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DURANT...CALERA...CADDO...BOKCHITO...MILBURN...SILO...KENEFIC...
  ARMSTRONG...MEAD...ALBANY...BLUE...UTICA...
  NIDA AND LITTLE CITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3381 9618 3406 9671 3425 9663 3419 9607
TIME...MOT...LOC 2339Z 288DEG 22KT 3412 9651 

$$
1 follow-up statement
615 
WWUS54 KOUN 130006
SVSOUN

SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 704 PM 
CDT SUN AUG 12 2012

OKC005-013-069-095-130030-
/O.CON.KOUN.SV.W.0425.000000T0000Z-120813T0030Z/
BRYAN OK-MARSHALL OK-ATOKA OK-JOHNSTON OK-
706 PM CDT SUN AUG 12 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
CDT FOR NORTHWESTERN BRYAN...NORTHEASTERN MARSHALL...EXTREME
SOUTHWESTERN ATOKA AND SOUTHEASTERN JOHNSTON COUNTIES...

AT 703 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO 
TWO INCHES IN DIAMETER AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
ONE STORM WAS LOCATED NEAR KENEFIC AND WAS MOVING EAST AT 30 MPH.
THE OTHER STORM WAS CENTERED NEAR MEAD AND WAS MOVING SOUTHEAST AT 
30 MPH. 

LOCATIONS IMPACTED INCLUDE...
DURANT...CALERA...CADDO...BOKCHITO...MILBURN...SILO...KENEFIC...
ARMSTRONG...MEAD...ALBANY...BLUE...UTICA...NIDA AND LITTLE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3381 9618 3406 9671 3425 9663 3419 9607
TIME...MOT...LOC 0003Z 268DEG 25KT 3416 9632 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:15 PM CDT, 28 minutes earlier.

Area forecast discussion, Aug 12, 6:15 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
615 PM CDT SUN AUG 12 2012

.AVIATION...
FRONT HAS MOVED SOUTHEAST OF ALL TAF SITES. AS A RESULT VFR
CONDITIONS ARE EXPECTED THROUGH THE PERIOD. SCATTERED THUNDERSTORMS
DEVELOPING ON THE FRONT ARE EXPECTED TO REMAIN SOUTHEAST OF AREA
SITES.

&&

.PREV DISCUSSION... /ISSUED 222 PM CDT SUN AUG 12 2012/

.DISCUSSION...
COLD FRONT CONT TO PUSH SOUTH AND EAST ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS THIS AFTN AND SHOULD BE ALONG OR JUST SOUTH OF I-44 BY
MAX HEATING. THIS FRONT WILL LIKELY BE THE FOCUS FOR A FEW
THUNDERSTORMS LATE TODAY AND TONIGHT... MAINLY ACROSS FAR SOUTHERN
AND SOUTHEASTERN OKLAHOMA AND WESTERN NORTH TEXAS. WITH SUFFICIENT
SHEAR AND INSTABILITY A FEW SEVERE STORMS WILL BE POSSIBLE AS WELL
ACROSS THESE AREAS.

SLIGHTLY COOLER TEMPS EXPECTED ON MONDAY IN THE WAKE OF THE COLD
FRONT WITH LIGHTER NORTHEAST TO EAST WINDS. DRIER AIR WILL AGAIN
ALLOW AFTN RELATIVE HUMIDITIES TO DROP INTO THE TEENS AND TWENTIES
KEEPING FIRE WEATHER CONCERNS ELEVATED.

MODELS CONT TO TRY AND BRING THE POSSIBILITY OF OVERNIGHT COMPLEX
OF STORMS BOTH MONDAY NIGHT AND AGAIN WEDNESDAY NIGHT ACROSS PARTS
OF THE AREA. STILL SOME UNCERTAINTY AS TO THE ACTUAL DEVELOPMENT
OF SAID COMPLEX OF STORMS AND IF THEY DO DEVELOP WHERE WILL THE
MAIN IMPACTS OCCUR. THEREFORE HAVE KEPT ONLY LOW POPS THROUGH
THESE PERIODS. HOPEFULLY WITH POSSIBLE CLOUD COVER...PRECIP AND
COOLER SFC HIGH IN PLACE... DAYTIME TEMPS WILL BE COOLER INTO THE
MIDDLE OF THE WEEK.

MORE SIGNIFICANT FRONT STILL ON TRACK TO ENTER NORTHERN OKLAHOMA
THURSDAY AFTN AND SWEEP SOUTH THURSDAY NIGHT AND FRIDAY WITH A
GOOD CHANCE FOR RAIN ACROSS MUCH OF THE AREA AND A BETTER BET FOR
COOLER TEMPS AS WELL GOING INTO THE LATTER PART OF THE WEEK AND
UPCOMING WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  96  64  90 /  20   0  10  30
HOBART OK         67  99  65  92 /  10  10  20  30
WICHITA FALLS TX  74 103  67  99 /  20  10  10  30
GAGE OK           58  95  63  89 /   0   0  20  30
PONCA CITY OK     65  93  63  89 /  20   0  10  30
DURANT OK         76 100  64  96 /  30  20  10  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/30
Hazardous weather outlook, Aug 12, 12:16 PM CDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1216 PM CDT SUN AUG 12 2012

OKZ004>048-050>052-TXZ083>090-131730-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1216 PM CDT SUN AUG 12 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS ALONG AND SOUTHEAST OF A LINE FROM SHAWNEE
AND CHICKASHA...TO LAWTON OKLAHOMA...TO VERNON AND BENJAMIN
TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
TO 10 PM.

IMPACTS...
DAMAGING STRAIGHT LINE WIND GUSTS TO 70 MPH WILL BE THE MAIN
CONCERN. HOWEVER...HAIL UP TO THE SIZE OF PING PONG BALLS WILL
ALSO BE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING MAY ALSO
START WILDFIRES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL LATE THIS EVENING.

DISCUSSION...
A COLD FRONT WILL MOVE ACROSS WESTERN AND NORTHWESTERN OKLAHOMA
THIS AFTERNOON...AND THEN ACROSS THE REST OF THE AREA THROUGH
THIS EVENING. THUNDERSTORM CHANCES WILL INCREASE JUST AHEAD OF
THIS COLD FRONT...WITH PLENTY OF HEATING EXPECTED THIS AFTERNOON.
SUFFICIENT INSTABILITY...MAINLY OVER SOUTHERN AND SOUTHEASTERN
OK...WILL SUPPORT A DAMAGING WIND AND HAIL THREAT WHEN COMBINED
WITH THE DEEP LAYER SHEAR THAT WILL BE PRESENT. ELSEWHERE...THE
MAIN THREAT WILL BE DAMAGING WINDS ESPECIALLY NEAR WESTERN NORTH
TEXAS AND SOUTHWESTERN OKLAHOMA.

THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT ACROSS PORTIONS OF
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. HOWEVER...THE SEVERE
POTENTIAL IS EXPECTED TO DIMINISH LATE THIS EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY AUG 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
THE WILDFIRE POTENTIAL WILL BE ELEVATED THIS AFTERNOON...ESPECIALLY
ACROSS PORTIONS OF WESTERN AND NORTHWESTERN OKLAHOMA DUE TO THE
DRY VEGETATION...LOW HUMIDITIES...AND BREEZY WINDS.

VERY HOT TEMPERATURES WILL RETURN TO PARTS OF SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS TODAY. PLEASE FOLLOW HEAT SAFETY GUIDELINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
A FEW STORMS WILL BE POSSIBLE ACROSS SOUTHEAST OKLAHOMA MONDAY.

THUNDERSTORM CHANCES WILL CONTINUE TUESDAY THROUGH THE END OF THE
WEEK... WITH THE BEST CHANCE LATE THIS WEEK AS A STORM SYSTEM AND
COLD FRONT MOVES ACROSS THE REGION. SOME OF THE STORMS MAY BE
STRONG TO SEVERE.

OTHER HAZARDOUS WEATHER...
THE WILDFIRE DANGER WILL REMAIN HIGH DUE TO SIGNIFICANT DROUGHT
CONDITIONS...ESPECIALLY WHEN COMBINED WITH INCREASED WINDS AHEAD
OF STORM SYSTEMS AS THEY APPROACH OKLAHOMA AND WESTERN NORTH
TEXAS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED 5 AM
CDT MONDAY MORNING.

In the hours before

Special weather statement, Aug 12, 5:33 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
533 PM CDT SUN AUG 12 2012

OKZ047-051-052-122300-
BRYAN OK-MARSHALL OK-JOHNSTON OK-
533 PM CDT SUN AUG 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BRYAN...
NORTHEASTERN MARSHALL AND SOUTHEASTERN JOHNSTON COUNTIES UNTIL 600
PM CDT...

AT 532 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MADILL...
MOVING EAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
MADILL...KINGSTON...SILO...MEAD...WOODVILLE...NIDA AND LITTLE CITY.

LAT...LON 3400 9680 3415 9676 3416 9643 3390 9647
TIME...MOT...LOC 2232Z 276DEG 21KT 3408 9673
Special weather statement, Aug 12, 5:57 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
557 PM CDT SUN AUG 12 2012

OKZ052-122330-
BRYAN OK-
557 PM CDT SUN AUG 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BRYAN COUNTY UNTIL 630
PM CDT...

AT 556 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MEAD...
MOVING SOUTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LOCALLY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
DURANT...CALERA...SILO...ARMSTRONG AND MEAD.

LAT...LON 3397 9658 3411 9654 3403 9625 3384 9634
TIME...MOT...LOC 2256Z 293DEG 20KT 3401 9654
Local storm report, Aug 12, 6:22 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
622 PM CDT SUN AUG 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             5 N MADILL              34.16N 96.77W
08/12/2012  E1.00 INCH       MARSHALL           OK   PUBLIC

&&

JPIKE
Special weather statement, Aug 12, 6:22 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
622 PM CDT SUN AUG 12 2012

OKZ043-130000-
COAL OK-
622 PM CDT SUN AUG 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COAL COUNTY UNTIL
700 PM CDT...

AT 621 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES
NORTHEAST OF OLNEY...MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
COALGATE...LEHIGH...PHILLIPS AND OLNEY.

LAT...LON 3450 9612 3450 9614 3445 9614 3442 9615
      3446 9638 3459 9636 3461 9610 3460 9609
TIME...MOT...LOC 2321Z 278DEG 17KT 3453 9632
Local storm report, Aug 12, 6:28 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
628 PM CDT SUN AUG 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             3 S TISHOMINGO          34.20N 96.68W
08/12/2012  E1.25 INCH       JOHNSTON           OK   PUBLIC

&&

JPIKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:33 PM CDTSpecial Weather StatementOUNMarshall27 min
Aug 12, 5:57 PM CDTSpecial Weather StatementOUNBryan33 min
Aug 12, 6:01 PM CDTSevere Thunderstorm WarningOUNBryan, Johnston, Marshall44 min
Aug 12, 6:14 PM CDTSevere Thunderstorm WarningOUNJohnston31 min
Aug 12, 6:22 PM CDTSpecial Weather StatementOUNCoal38 min
Aug 12, 6:54 PM CDTSpecial Weather StatementOUNAtoka36 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.